Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 70, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 9, 2001, 7:23 PM EDT for Kent County, Montcalm County, Michigan. It was in force for 67 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 9, 2001, 7:23 PM EDT (23:23 UTC)
- Expired
- Aug 9, 2001, 8:30 PM EDT
- In force
- 67 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
Counties Kent County, MI, Montcalm County, MI
The radar
The Grand Rapids radar (KGRR), 35 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 7:37 PM EDT | Thunderstorm Wind 53 E | Belmont, MI | |
| Aug 9, 7:54 PM EDT | Thunderstorm Wind 53 E | Greenville, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 4:45 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 11.4 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1074 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1070 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
237 WUUS53 KGRR 092324 SVRGRR MIC081-117-100030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 723 PM EDT THU AUG 9 2001 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN KENT COUNTY IN SOUTHWEST MICHIGAN MONTCALM COUNTY IN CENTRAL MICHIGAN * UNTIL 830 PM EDT * AT 720 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM FROM 3 MILES NORTH OF HOWARD CITY TO 15 MILES WEST OF ROCKFORD...OR FROM 17 MILES EAST OF NEWAYGO TO 17 MILES NORTHWEST OF GRAND RAPIDS...MOVING SOUTHEAST AT 35 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... TRUFANT AROUND 730 PM EDT ROCKFORD AROUND 735 PM EDT GOWEN...LANGSTON...TURK LAKE AROUND 740 PM EDT CANNONSBURG AROUND 745 PM EDT GRATTAN...GREENVILLE...SIDNEY AROUND 750 PM EDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. OSTUNO/LAURENS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:46 PM EDT, 4 hours 37 minutes earlier.
Area forecast discussion, Aug 9, 2:46 PM EDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
246 PM EDT THU AUG 9 2001
WILL HOLD ONTO THE HEAT ADVISORY THIS EVENING FOR PORTIONS OF SOUTH
CENTRAL LOWER MI. HEAT INDEX VALUES ARE RISING TO ABOVE 100 AT THIS
TIME. THEY WILL PROBABLY STAY THERE FOR SEVERAL HOURS AHEAD OF THE
FRONT.
ONE LINE OF THUNDERSTORMS COULD FORM EARLY THIS EVENING OUT AHEAD OF
THE MAIN FRONT TO THE SOUTHEAST OF A GRR TO MOP LINE. A SECOND LINE
SHOULD PUSH THROUGH LATER THIS EVENING WITH THE COLD FRONT.
HEAVY RAIN...HIGH WINDS AND HAIL COULD ACCOMPANY ANY OF THE STORMS.
BY 12Z FRI...THE FRONT IS EXPECTED TO BE SOUTH AND EAST OF
JACKSON...WITH HIGH PRESSURE BUILDING IN FOR FRIDAY THROUGH SATURDAY.
A DRIER AND COOLER AIRMASS WILL ACCOMPANY THIS HIGH PRESSURE SYSTEM.
MJS
EXTENDED FORECAST
OVER THE WEEKEND...A TROUGH WILL SET UP OVER THE GREAT LAKES AND IT
APPEARS THAT THIS WILL BE AROUND THROUGH THE MIDDLE OF NEXT WEEK.
COOLER DRIER AIR WILL BE FILTERING INTO THE STATE AND MUCH COOLER
TEMPERATURES ARE ON TAP FOR SUNDAY INTO THE EARLY WORK WEEK WITH
HIGHS PRIMARILY ON THE 70S. THE FIRST HALF OF THE WEEK LOOKS CALM...
BUT MORE ACTIVITY SEEMS TO BE APPROACHING THURSDAY. WITH HIGH
UNCERTAINTY...WILL LEAVE THE MENTION OF PRECIPITATION OUT FOR NOW.
IOD
.GRR...HEAT ADVISORY THIS AFTERNOON AND EVENING
MIZ052-059-066-067-073-074.In the hours before
Special weather statement, Aug 9, 4:21 PM EDT, 3 hours 2 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-100300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
421 PM EDT THU AUG 9 2001
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 1100 PM EDT THURSDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES
IN WEST CENTRAL MICHIGAN
OCEANA...MUSKEGON...MASON...NEWAYGO AND LAKE
IN SOUTH CENTRAL MICHIGAN
INGHAM...CLINTON...JACKSON...IONIA...CALHOUN AND EATON
IN CENTRAL MICHIGAN
OSCEOLA...GRATIOT...MONTCALM...MECOSTA...ISABELLA AND CLARE
IN SOUTHWEST MICHIGAN
KALAMAZOO...KENT...VAN BUREN...OTTAWA...BARRY AND ALLEGAN
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
NNNNSpecial weather statement, Aug 9, 7:05 PM EDT, 18 minutes before
MIZ037>039-100000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
705 PM EDT THU AUG 9 2001
THE SEVERE THUNDERSTORM WATCH HAS BEEN CLEARED FOR PORTIONS OF THE
SOUTHWEST QUARTER OF LOWER MICHIGAN. THE WATCH IS NO LONGER IN EFFECT
FOR THE FOLLOWING COUNTIES
IN CENTRAL MICHIGAN
OSCEOLA
IN WEST CENTRAL MICHIGAN
MASON AND LAKE
NNNNThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 4:21 PM EDT | Severe Thunderstorm Warning | GRR | Mason | 54 min |
| Aug 9, 5:15 PM EDT | Severe Thunderstorm Warning | GRR | Lake, Mason | 60 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.